Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts
G

·
Discussion Starter · #1 ·
I got this off my Co-Cure list. It is a list that is information of all kinds for CFS/FM. It is from Judy Rogers, and she requested her story be shared with others.A rare but serious side effect of long term antibiotic use is progressive tendinitis leading to torn tendons/ligaments. The side effects listed for antibiotics in the cipro group sometimes mention this possible side effect. But it happened to me while on doxycycline.I didn't know this could happen and sadly my doctor didn't either. I have now been in a wheel chair for a month. And the torn ligament in my hip has caused the worst pain I have ever experienced in my life. That includes raging migraines with CFS and severe FM and all the dangerous and painful infections I've had in the 12 years that I've been sick. The first week after this hsppened I needed 24 hour care and I still can do little for myself beyond food prep and bathing.I don't feel that this is a reason for not trying this treatment for CFS. This is a RARE condition. And there is enough warning to avoid my fate if the warning signs are recognized. I had 3 weeks of progressive tendinitis before the ligament tore in my sleep. I even told the doctor that my muscles felt like they were about to rip away from my bones! Hind sight will do me no good. But it may help others! If a person develops tendinitis that seems to be getting worse, contact you doctor immediately. And don't wait for him/her to address the issue of the antibiotics being the cause, he/she may not know! Share this information with your doctor and be willing to stop the anitbiotics. I would rather be horribly sick like I was than to be horribly sick AND crippled as I am now! And its possible that switching antibiotics will eliminate the problem for some of the people who experience this side effect.I pray that no one who reads this will ever need this information! I felt this was definitely worth sharing here on this board!! DeeDee
 
G

·
Discussion Starter · #4 ·
DeeDee, I want you to know that I stopped my zithromax until I talk to my doctor tomorrow. I found this letter a couple of days ago on another board. I am taking the zithro but it scared me so bad because my arms and legs have been feeling really "tight" the last couple of weeks. I decided to look up zithro and sure enough, it can cause the same thing. The minocin antibiotic does not list that side effect so I will see what my doc says. I still fully believe in the protocol but probably just need to change antibiotics. Thanks for posting this over here. Lynne
 
G

·
Discussion Starter · #5 ·
Watching out for each other is what this board is all about. I'm glad to hear the letter has gotten around and you are on top of it Lynne!!
DeeDee
 

·
Registered
Joined
·
2,847 Posts
Thanks DD. This is a good reminder that you cannot always leave it up to the doctor to come up with the right prescription for you. They do not take the time to tell you about all of the possible side-effects, nor do they (in many cases) want to because they are afraid that you will then "imagine" that you are having them, and their treatment will not be carried out. The follow-up is also sometimes the problem. We have to do the work now to look up these side-effects ourselves. Even some of the pharmacists do not always include everything there is to know about a drug/interactions. Oddly enough, it doesn't even list this side-effect in my Nursing 2000 Drug Handbook. Here are the "ADVERSE REACTIONS" it does list for doxycyline (or Vibramycin):CNS: intracraninal hypertension.CV: pericarditis, thrombophlebitis.EENT: glossitis, dysphagia.GI: anorexia, epigastric distress, nausea, vomiting, diarrhea oral candidiasis, enterocolitis anogenital inflamation.SKIN: maculopapular and erythematous rashes, photosensitivity, increased pigmentation, urticara.OTHER: hypersensitivity reactions (anaphalaxis); elevated liver enzymes; permanent discoloration of teeth, enamel defects, and bone retardation if used in children under 9 years; superinfection. for Zithromax:CNS: dizzyness, vertigo, headache, fatigue, somnolence.CV: palpatations, chest pain.GI: nausea, vomiting, diarrhea, abdominal pain, dypsepsia, flatulence, melena, choestatic jaundice, pseudomembranous colitis.GU: candidiasis, vaginitis, nephritis.SKIN: rash, photosensitivity.OTHER: angioedema.and for Minocin/Dynacin (minocycline):CNS: headache, intracranial hypertension, light headedness, dizziness, vertigo.CV: pericarditis, thrombophlebitis.EENT: dysphagia, glossitis.GI: anorexia, epigastric distress, oral candidiasis, nausea, vomiting, diarrhea, enterocolitis, inflammatory lesions in anogentital region.HEMATOLOGIC: neutropenia, eosinophilia, thrombocytopenia, hemolytic erythematous rashes, photosensitivity, increased BUN level; permanent discoloration of teeth, enamel defects, and bone growth retardation if used in children under 9 years; superinfection.Note: I did not include the drug inter-actions here.I for one, as many of you know, am a victim of being prescribed Amoxycillin for over a year for adult-oncet acne treatment. I got the lovely symptoms of candidiasis, and all that wonderful stuff that goes with it (the worst being proctalgia with frequent stooling).These are cases where the treatment turns out to be worse than the disease/condition that they are trying to "cure." correction just made from "I did not include 'drug reactions' here," to 'drug-interactions.' Sorry about that. [This message has been edited by moldie (edited 09-07-2000).]
 
G

·
Discussion Starter · #7 ·
Well, I called my doc and he is out of town for a couple of weeks. I told the nurse what was going on and she advised to do what I thought necessary. I told her that I had stopped the zithromax and would stay off of it until I saw the doc. It has now been 5 days off and would you believe my arms and legs feel 10 times better? Hopefully, I caught this in time. Thank god for the internet. I check 3 or 4 boards and would you believe that note showed up on all of them, DeeDee? I can't believe my fortune. Just thought I would give y'all an update. Lynne
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top